This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, your body may not process theophylline properly.
What might happen:
Your blood levels of theophylline may increase and cause harmful effects.
What you should do about this interaction:
Contact your healthcare professionals (e.g. doctor or pharmacist) as soon as possible about taking these two medicines together. They may already be aware of this drug interaction and may be monitoring you for it. The dose of your medicines may need adjusting. High doses of allopurinol taken for more than two weeks may increase the chance for harmful effects. Do not start, stop, or change the dosage of any medicine without checking with them first.
- 1.Manfredi RL, Vesell ES. Inhibition of theophylline metabolism by long-term allopurinol administration. Clin Pharmacol Ther 1981 Feb;29(2):224-9.
- 2.Barry M, Feely J. Allopurinol influences aminophenazone elimination. Clin Pharmacokinet 1990 Aug;19(2):167-9.
- 3.Grygiel JJ, Wing LM, Farkas J, Birkett DJ. Effects of allopurinol on theophylline metabolism and clearance. Clin Pharmacol Ther 1979 Nov; 26(5):660-7.
- 4.Vozeh S, Powell JR, Cupit GC, Riegelman S, Sheiner LB. Influence of allopurinol on theophylline disposition in adults. Clin Pharmacol Ther 1980 Feb;27(2):194-7.